OBJECTIVE: To report a case of Parkinson-like symptoms appearing in a patient after introduction of ritonavir to buspirone therapy. CASE SUMMARY: A 54-year-old HIV-positive white man presented to the clinic with a 2-week history of ataxia, shuffling gait, cogwheel rigidity, resting tremor, and sad affect with masked features. This patient had been receiving high-dose buspirone (40 mg every morning and 30 mg every evening) for 2 years prior to the introduction of ritonavir/indinavir combination therapy (400 mg/400 mg twice daily) 6 weeks prior to initiation of the above symptoms. Buspirone was decreased to 15 mg 3 times daily, ritonavir/indinavir was discontinued, and amprenavir 1200 mg twice daily was added. The patient's symptoms began to subside after 1 week, with complete resolution after about 2 weeks. The patient continued to receive buspirone for an additional 12 months without recurrence of symptoms. DISCUSSION: This is the first reported interaction of buspirone and antiretrovirals. Buspirone, extensively metabolized by CYP3A4, was likely at supratherapeutic levels due to the inhibitory effect of ritonavir and, secondarily, indinavir. The Parkinson-like symptoms developed rapidly and severely, impacted this patient's quality of life, and necessitated significant clinic expenditures to identify this drug-drug interaction. CONCLUSIONS: This case demonstrates a severe drug-drug interaction between buspirone and ritonavir and further demonstrates the need for awareness of the metabolic profile for all agents an HIV-infected patient is receiving.